Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Kansas City, MO

January 31, 20095 counties in Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Jan 31, 2009, 1:56 PM CST for 5 counties in Kansas; 4 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 1:56 PM CST (19:56 UTC)
Expired
Jan 31, 2009, 5:58 PM CST
In force
4 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KEAX 311956
RFWEAX

RED FLAG WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
156 PM CST SAT JAN 31 2009

...ELEVATED FIRE DANGER THIS AFTERNOON...

.AN ABNORMALLY WARM AND DRY AIR MASS HAS SPREAD ACROSS EASTERN KANSAS
AND WEST CENTRAL MISSOURI THIS AFTERNOON. THESE WARM CONDITIONS...COMBINED
WITH GUSTY SOUTHWESTERLY WINDS BETWEEN 20 AND 30 MPH AND RELATIVE
HUMIDITIES FALLING INTO THE MID TEENS TO MID 20S...WILL CREATE A
HEIGHTENED FIRE DANGER THROUGH THIS AFTERNOON. THE RED FLAG WARNING
IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 25 PERCENT...DRY
VEGETATION...AND SUSTAINED WINDS IN EXCESS OF 20 MPH.

KSZ057-060-103>105-MOZ021-028-029-037-010000-
/O.NEW.KEAX.FW.W.0001.090131T1956Z-090201T0000Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-CLINTON-PLATTE-
CLAY-JACKSON-
156 PM CST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS GUSTING TO 35 MPH ACCOMPANIED BY TEMPERATURES
IN THE MID TO UPPER 60S AND RELATIVE HUMIDITIES BETWEEN 15 AND 25
PERCENT PLUS DRY OR DORMANT VEGETATION...WILL CREATE FAVORABLE
CONDITIONS FOR GRASS FIRES WHICH CAN QUICKLY BURN OUT OF CONTROL.
THESE CONDITIONS WILL LAST THROUGH AT LEAST 5 PM. TEMPERATURES WILL
COOL INTO THE UPPER 50S BY 6 PM WITH THE WINDS QUICKLY DIMINISHING TO
AROUND 20 MPH BETWEEN 5 AND 6 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MJ
1 follow-up statement
000 
WWUS83 KEAX 312358
RFWEAX

RED FLAG WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 PM CST SAT JAN 31 2009

KSZ057-060-103>105-MOZ021-028-029-037-010100-
/O.CAN.KEAX.FW.W.0001.000000T0000Z-090201T0000Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-CLINTON-PLATTE-
CLAY-JACKSON-
558 PM CST SAT JAN 31 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELLED THE
RED FLAG WARNING. 

THE STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE TO SUBSIDE THROUGH THE
REST OF THE EVENING...AS TEMPERATURES COOL INTO THE 40S AND
50S...THEREBY LESSENING THE THREAT FOR EXPLOSIVE FIRE GROWTH
POTENTIAL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AT 6 PM.

$$

NRR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Jan 31, 11:53 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 31, 11:53 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 AM CST SAT JAN 31 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
1153 AM CST SAT JAN 31 2009
A CLASSIC JANUARY WARMUP WILL BE IN STORE FOR THE LOWER MISSOURI
RIVER VALLEY TODAY...AHEAD OF A STRONG S/W TROUGH ZIPPING ACROSS THE
NORTHERN PLAINS STATES.  THIS UPR TROUGH IS EXPECTED TO INDUCE
EXTREME LOWER TROPOSPHERIC WARMING TO THE DEGREE OF +11C TO +13C AT
950MB BY MID-MORNING. AN EFFICIENT LATE JANUARY SUN WILL PROMOTE
AMPLE MIXING BY MID-AFTERNOON TO ALLOW SOME LOCATIONS TO CHALLENGE
RECORD HIGHS IN THE REGION. HOWEVER...ALL OF THIS WARM WEATHER
BRINGS A FEW OTHER FCST CONCERNS REGARDING WINDS AND A HEIGHTENED
FIRE WEATHER DANGER. FOR ADDITIONAL FIRE WEATHER DISCUSSION...PLEASE
VIEW SEPARATE FIRE WEATHER SECTION BELOW.

THIS BEING SAID...UPR TROUGH WILL SEND A PACIFIC COLD FRONT TOWARDS
THE AREA LATER THIS EVENING.  AHEAD OF THIS FRONT...LOCAL SFC
PRESSURE GRADIENT WILL TIGHTEN AS AREA IS SANDWICHED BETWEEN
FALLING HEIGHTS TO THE NW AND 1028 MB SFC HIGH OVER THE GOM.  IN
ADDITION...900MB FLOW IS EXPECTED TO REACH TO UPWARDS OF 50 KNOTS BY
MID-DAY...SO WHILE WE WONT BE ABLE TO TAP INTO ALL OF THIS WIND
POTENTIAL...SUSTAINED 20MPH WITH GUSTS TO 35 MPH WILL BE LIKELY BY
MID-AFTN.  TEMPERATURES WILL BEGIN TO ROCKET UPWARDS BY 18Z...GIVEN
THE EXTENSIVE WARM LAYER ALOFT AND STRONGER MIXING...HAVE BUMPED UP
READINGS A CATEGORY IN MOST LOCATIONS. ONLY CRUX TO THE FCST WILL BE
CIRRUS OVERHEAD WHICH MODELS HAVE NOT HANDLED VERY WELL.  LEADING
EDGE OF CIRRUS HAS THINNED IN THE PAST FEW HOURS...SO WHILE IT MAY
HAVE SOME EFFECT IT MAY BE MORE SO OVER THE EASTERN CWA.

THE PACIFIC COLD FRONT WILL ENTER INTO THE NW PORTIONS OF THE CWA
AFTER 00Z...WHICH IS A LITTLE SLOWER THAN EARLIER THOUGHT.  LITTLE
OR NO MOISTURE WILL BE AVAILABLE FOR THIS FRONT...THEREFORE DRY
CONDITIONS ARE EXPECTED.  AS TYPICAL OF PACIFIC FRONTS...COLD AIR
ALOFT LAGS WELL BEHIND THE SFC TROUGH.  THIS WILL BE THE CASE ON
SUNDAY...AS COLDEST AIR ALOFT DOESNT ADVECT INTO THE REGION UNTIL
SUN EVE. LOW-LVL THERMAL PROFILES WILL ACTUALLY BE VERY SIMILAR TO
THOSE OF FRIDAY...THEREFORE HAVE BUMPED UP READINGS INTO THE 40S
AREAWIDE GIVEN DECENT MIXING AND AMPLE SUNSHINE.

HEIGHT FALLS IN THE GREAT LAKES WILL KEEP A SHARP NW FLOW PATTERN
ENTRENCHED ACROSS THE LOWER MO RIVER VALLEY AS WE BEGIN THE NEW
WEEK. THIS WILL LIKELY LEAVE MISSOURI AS THE BATTLEGROUND BETWEEN
COLDER AIR ALOFT TO THE NE AND WARMER AIR UNDERNEATH INCREASING
MID-LVL RIDGING TO THE WEST.  TEMPERATURES FCSTS BOTH MONDAY AND
TUESDAY ARE LOWER CONFIDENCE THAN NORMAL...HOWEVER WILL HEDGE WARMER
ON MONDAY.

WE WILL NEED TO KEEP A CLOSE EYE ON A POTENTIAL CLIPPER SYSTEM FOR
TUESDAY.  GFS AND NAM HINT AT THE IDEA OF THIS CLIPPER TRAVELING
FURTHER SE THAN THE GEM/ECMWF. HOWEVER...THIS DISTURBANCE IS
EMANATING FROM A UPR LVL TROUGH WELL OUT IN THE PACIFIC AND MAY BE
OVER AMPLIFIED DUE TO THE SPATIAL RESOLUTION OF THE GFS/NAM. FOR NOW
WILL KEEP THE FCST DRY GIVEN THE 00Z ECMWF WHICH TENDS TO HAVE A
BETTER INITIALIZATION OF THIS PACIFIC TROUGH.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE. PRIMARY SENSIBLE
WEATHER CONCERN WILL BE WITH THE STRONG AND GUSTY SOUTHWEST WINDS
THIS AFTERNOON. SUSTAINED WINDS FROM 15-20KT WITH GUSTS 25-30KT
UNTIL AROUND 23Z WHEN THE BOUNDARY LAYER MIXING SHOULD HAVE STOPPED
AND THE INVERSION BEGIN TO SET UP.

A COLD FRONT IS STILL ON TRACK TO DROP SOUTHWARD THROUGH THE TAF
SITES TONIGHT. HAVE PUSHED BACK THE FROPA TIMES TO BETWEEN 04Z-06Z
WITH WINDS VEERING TO THE NORTH.

MJ

&&

.FIRE WEATHER...

AS MENTIONED IN THE PRIMARY DISCUSSION...RATHER WARM JANUARY
CONDITIONS WILL PROMPT A HEIGHTENED FIRE DANGER RISK ACROSS MAINLY
WESTERN MISSOURI AND MUCH OF EAST CENTRAL KANSAS. RATHER SIGNIFICANT
DRY AIR REMAINS JUST ABOVE THE SFC THIS MORNING...AMPLE MIXING BY
MID DAY SHOULD PROMOTE DROPPING DEW POINTS WITH TEMPERATURES IN THE
MIDDLE 60S DROPPING RH VALUES INTO THE MID 20S BY 20Z.  IN
ADDITION...GIVEN THE TIGHTENING PRESSURE GRADIENT 20 FT WINDS WILL
ALSO REMAIN RATHER BREEZY BETWEEN 20 AND 30 MPH.  HOWEVER...10 HR
DEAD FUEL MOISTURE VALUES REMAINED RATHER HIGH YESTERDAY WITH MANY
AREAS REPORTING 11-15% OR HIGHER MOISTURE VALUES.  WHILE WE MAY BE
FLIRTING WITH RED FLAG WARNING CRITERIA IN A FEW SPOTS...GIVEN THE
RECENT LIGHT PRECIPITATION EVENT AND VERY BRIEF NATURE OF THE THREAT
FELT THAT OUR DORMANT GRASS/BRUSH MAY BE TOO WET TO PROMPT A
WARNING.   HOWEVER WILL HEIGHTEN THE THREAT IN THE HWO AS WELL AS
THE FIRE WEATHER PLANNING FCST.

DUX

&&

.CLIMATE...

GIVEN THE WARM TEMPERATURES EXPECTED TODAY...THE RECORD HIGH
TEMPERATURE FOR KANSAS CITY IS 69 DEGREES WHICH WAS LAST SET IN
1989. THE RECORD HIGH TEMPERATURE IN ST. JOSEPH IS 71 DEGREES ALSO
SET INT 1989.  HOWEVER...60 DEGREES IS NOT THAT UNUSUAL AT THE END
OF JANUARY...IN FACT KANSAS CITY REACHED 63 DEGREES IN JANUARY OF
2006.

ALSO...JANUARY 2009 WILL MARK THE SECOND DRIEST JANUARY ON RECORD
FOR KANSAS CITY WITH 0.05 INCHES OF PRECIPITATION RECORDED THIS
MONTH.  THE DRIEST JANUARY ON RECORD WAS RECORDED IN 1986 WHEN 0.02
INCHES OF PRECIPITATION FELL.  ST. JOSEPH WILL HAVE EXPERIENCED THE
5TH DRIEST JANUARY ON RECORD WITH ONLY 0.02 INCHES OF PRECIPITATION
RECORDED.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jan 31, 1:03 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST SAT JAN 31 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ABNORMALLY WARM AND DRY AIR MASS HAS SPREAD ACROSS EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON. THESE WARM CONDITIONS...COMBINED
WITH GUSTY SOUTHWESTERLY WINDS BETWEEN 20 AND 30 MPH AND RELATIVE
HUMIDITIES IN THE LOW TO MID 20S...WILL CREATE A HEIGHTENED FIRE
DANGER THROUGH THIS AFTERNOON. THE AREAS MOST LIKELY TO EXPERIENCE A
HIGHER FIRE DANGER THREAT ARE ALONG AND SOUTHWEST OF A LINE FROM ST.
JOSEPH TO BUTLER INCLUDING THE KANSAS CITY METROPOLITAN AREA.
HUMIDITY LEVELS ARE EXPECTED TO INCREASE AND WINDS WILL LESSEN
TOWARDS SUNSET ENDING THE ENHANCED FIRE DANGER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJ

Nearby

Red Flag Warnings in Kansas, 2009Red Flag Warnings in Missouri, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.